Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 2, 2025, 12:21 AM CDT for Pratt County, Stafford County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2025, 12:21 AM CDT (05:21 UTC)
- Expired
- Apr 2, 2025, 12:48 AM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3781 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WUUS53 KDDC 020521
SVRDDC
KSC151-185-020600-
/O.NEW.KDDC.SV.W.0004.250402T0521Z-250402T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1221 AM CDT Wed Apr 2 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Stafford County in south central Kansas...
Pratt County in south central Kansas...
* Until 100 AM CDT.
* At 1221 AM CDT, severe thunderstorms were located along a line
extending from near St. John to near Sawyer, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Pratt and Iuka around 1225 AM CDT.
Stafford around 1230 AM CDT.
Preston around 1235 AM CDT.
Cairo and Neola around 1240 AM CDT.
Other locations in the path of these severe thunderstorms include
Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 9889 3804 9884 3811 9847 3750 9847
TIME...MOT...LOC 0521Z 262DEG 23KT 3798 9875 3748 9874
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN2 follow-up statements
848
WWUS53 KDDC 020532
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1232 AM CDT Wed Apr 2 2025
KSC151-185-020600-
/O.CON.KDDC.SV.W.0004.000000T0000Z-250402T0600Z/
Stafford KS-Pratt KS-
1232 AM CDT Wed Apr 2 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN STAFFORD AND EASTERN PRATT COUNTIES...
At 1232 AM CDT, severe thunderstorms were located along a line
extending from near Stafford to near Sawyer, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Zenith, Cairo, Neola, and Preston around 1240 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 9868 3804 9875 3811 9847 3750 9847
TIME...MOT...LOC 0532Z 259DEG 30KT 3800 9863 3750 9862
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN520 WWUS53 KDDC 020548 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1248 AM CDT Wed Apr 2 2025 KSC151-185-020558- /O.CAN.KDDC.SV.W.0004.000000T0000Z-250402T0600Z/ Stafford KS-Pratt KS- 1248 AM CDT Wed Apr 2 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND EASTERN PRATT COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the area. Therefore, the warning has been cancelled. && LAT...LON 3750 9868 3804 9875 3811 9847 3750 9847 TIME...MOT...LOC 0547Z 262DEG 23KT 3801 9851 3751 9850 $$ SUGDEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 9:55 PM CDT, 2 hours 26 minutes earlier. Its key messages:
- Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east.
- Widespread, multi-day precipitation event coming into focus Thursday through Saturday.
- Below-normal temperatures also likely Thursday through Saturday.
Area forecast discussion, Apr 1, 9:55 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 955 PM CDT Tue Apr 1 2025 .KEY MESSAGES... - Strong surface low will support dangerous fire weather conditions west of a dryline this afternoon, and severe thunderstorm potential to its east. - Widespread, multi-day precipitation event coming into focus Thursday through Saturday. - Below-normal temperatures also likely Thursday through Saturday. && .UPDATE... Issued at 946 PM CDT Tue Apr 1 2025 -- Mesoscale Discussion Isolated supercells are still possible along and ahead of a dryline through 11 pm. These storms could contain large hail. However, a cold front could result in a line of storms before midnight across Pratt, Stafford, Barber and Comanche counties. These storms may contain winds up to 60 mph and hail as large as quarter size. The chances for severe storms will shift east of Pratt and Barber counties by 1 am. && .DISCUSSION... Issued at 200 PM CDT Tue Apr 1 2025 19Z upper air RAP analysis and water vapor satellite imagery reveal southwesterly flow sits atop the central and southern plains ahead of weak, broad troughing over the western CONUS with an embedded shortwave trough now ejecting onto the central plains. As these features approach, an already ~990-mb cyclone centered over west-central KS will deepen further and shift across KS this afternoon and evening. As this happens, a dryline will sharpen and translate eastward across our area while a cold front approaches from the north. Deep boundary layer mixing west of the dryline will support strong southwesterly winds, blowing dust, and dangerous fire weather conditions, especially along and west of US-283. East of the dryline, strong southerly winds will draw moisture poleward, fortifying thermodynamic profiles amidst robust kinematics, which will set the stage for the potential for severe thunderstorms this evening. Current thinking is thunderstorms will initiate near the cold front/dryline triple point around 23-01Z across our east/northeast zones, and rapidly move northeast into central KS. While residence time in our area is likely to be limited, any storm that develops will be capable of producing hail up to the size of tennis balls and winds in excess of 60 mph. The tornado threat will be near zero as storms will struggle to mature fully before exiting our area, but cannot be entirely ruled out. Overnight, the aforementioned cold front will pass through our area, and northerly winds will advect cooler air equatorward with Wednesday morning lows ranging from the low/mid 30s northwest to the mid/upper 40s southeast. Daytime Wednesday, short range ensembles are in agreement shortwave ridging will pass overhead between a pair of shortwave troughs embedded within the broader, longwave trough that encompasses the western CONUS. While cooler post-frontal air will be in place across southwest KS, downsloping west-northwest winds will promote afternoon highs in the mid/upper 60s for most, with the Red Hills region reaching the low 70s. Thursday through the end of the period, medium range ensembles suggest the broad, longwave trough over the western CONUS will finally pick up speed and eject onto the High Plains by the weekend. As this synoptic feature closes in, precipitation chances will gradually increase, and confidence is growing in a multi-day, multi-round precipitation event continuing from Thursday afternoon through Saturday night. At the moment, the Friday afternoon through Saturday evening period appears to be the peak, with NBM pops well into the likely (55-74%) and definite (75-100%) categories. Precipitation will fall as mostly rain, however, there is a brief period Saturday evening as the precipitation is tapering off in a switch to snow, especially across our northwest zones, as cold air spills into southwest KS. Once all is said and done, the ECMWF EPS and GEFS ensembles indicate widespread 0.5-1" of precipitation is expected, which mirrors 72-hr NBM probability of QPF > 0.75" in the 50-80% range for all zones. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 600 PM CDT Tue Apr 1 2025 Southwest winds of 15-25 kt will continue this evening. A sfc low pressure center will eventually form over the state through tonight and into the overnight hours. We will eventually see W to NW winds by tomorrow in the 15-25 kt range as well. As far as storms go, the most likely terminal being impacted late this evening still looks to be KHYS. Will have VCTS/CB groups for this terminal tonight. KDDC/KGCK might see VCSH, but there is a general trend of keeping the storms east of this terminal. && .FIRE WEATHER... Issued at 200 PM CDT Tue Apr 1 2025 Dangerous fire weather conditions are likely this afternoon, mainly along and west of US-283. Short range ensembles are in agreement a deep surface low will translate across KS today, with a sharpening dryline reaching between US-283 and US-183 by mid-afternoon. Deep boundary layer mixing to the west of this feature will support strong southwesterly winds sustained in the 25-35 mph range with gusts up to 50 mph, and relative humidity dropping into the 10-15% range. As a result, a Red Flag Warning remains in effect for all counties along and west of US-283 through 8pm CDT this evening. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Finch DISCUSSION...Springer AVIATION...Sugden FIRE WEATHER...Springer
Hazardous weather outlook, Apr 1, 4:01 AM CDT, 20 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 401 AM CDT Tue Apr 1 2025 KSZ030-031-043>046-061>066-074>081-084>090-020915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 401 AM CDT Tue Apr 1 2025 /301 AM MDT Tue Apr 1 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect today west of highway 283. Please refer to the latest RFW for more details. Wind gusts today in excess of 50 mph will create areas of blowing dust which may locally reduce visibilities. There is a slight risk of severe thunderstorms east of highway 183. Hail larger than tennis ball size, wind gust 65 mph or higher and even a tornado or two may be possible from the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated fire risk possible Wednesday Hard Freeze possible Sunday and Monday morning. a 50-80% chance for lows to be 25 degrees or less. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 7pm east of highway 183.
In the hours before
Local storm report, Apr 1, 10:50 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1050 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Hail Larned 38.19N 99.10W
04/01/2025 M0.75 Inch Pawnee KS Public
&&Local storm report, Apr 1, 11:17 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1117 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Hail 2 W Seward 38.19N 98.83W
04/01/2025 M1.00 Inch Stafford KS Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Apr 1, 11:20 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1120 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Hail 2 W Seward 38.19N 98.83W
04/01/2025 M1.00 Inch Stafford KS Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Apr 1, 11:24 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1124 PM CDT Tue Apr 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM Hail 2 WNW Seward 38.18N 98.83W
04/01/2025 E1.00 Inch Stafford KS Public
mping report.
&&
GTLocal storm report, Apr 2, 12:05 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1205 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM Tstm Wnd Gst 1 N Macksville 37.97N 98.97W
04/02/2025 M62 MPH Stafford KS Public
&&
RCBSpecial weather statement, Apr 2, 12:06 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1206 AM CDT Wed Apr 2 2025
KSZ080-081-020600-
Pratt KS-Kiowa KS-
1206 AM CDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIOWA AND PRATT
COUNTIES THROUGH 100 AM CDT...
At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellsford, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cullison around 1210 AM CDT.
Pratt around 1220 AM CDT.
Other locations in the path of this storm include Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3750 9906 3772 9912 3773 9904 3773 9902
3774 9901 3783 9854 3782 9846 3754 9846
TIME...MOT...LOC 0506Z 258DEG 35KT 3761 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:01 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 29 min |
| Apr 1, 10:04 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| Apr 1, 10:17 PM CDT | Special Weather Statement | DDC | Pawnee | 43 min |
| Apr 1, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 38 min |
| Apr 1, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 24 min |
| Apr 2, 12:06 AM CDT | Special Weather Statement | DDC | Pratt | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.